Format

Send to:

Choose Destination
See comment in PubMed Commons below
Transplantation. 2005 Nov 27;80(10):1402-5.

Rosiglitazone therapy of posttransplant diabetes mellitus.

Author information

  • 1Section of Endocrinology, Rush University Medical Center, Chicago, IL 60612, USA.

Abstract

BACKGROUND:

The new onset of posttransplant diabetes mellitus (PTDM) is a common problem after solid organ transplantation. Because insulin resistance plays a significant role in the development of PTDM, we treated 40 consecutive patients with PTDM after liver and kidney transplantation with the insulin sensitizer rosiglitazone (ROSI).

METHODS:

Thirty-three of 40 patients with PTDM were initially stabilized with twice-daily NPH and regular insulin. All patients subsequently began ROSI 4 mg per day. Patients were followed for a mean of 26 weeks and insulin was adjusted using home blood glucose data and hemoglobin A1C (HBA1C).

RESULTS:

During 12 months of study, 32/107 liver transplant patients (30%) and 8/205 kidney transplant patients (4%) patients developed PTDM. After 3-4 months of insulin and ROSI therapy, insulin was able to be discontinued in 30/33 (91%) patients with PTDM. In all, 12/40 (30%) patients maintained normal HBA1C levels (5.6+/-0.8%) with ROSI monotherapy, whereas 25/40 (63%) required ROSI and a sulfonylurea to meet this goal. Three of 40 (7.5%) had persistent insulin dependence. 25/40 (63%) continued on 4 mg/day of ROSI, and 15/40 (37%) required an increase to 8 mg/day. Mild edema developed in 13% of patients; significant weight gain did not occur.

CONCLUSIONS:

Rosiglitazone is the first highly effective oral agent for PTDM. The majority of patients with PTDM may be safely treated with ROSI +/- a sulfonylurea. After the expected 3-6 week delay in the onset of ROSI action, most patients with PTDM will no longer require long-term insulin therapy.

PMID:
16340782
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk